MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Scores cervical readiness for induction of labor (Bishop 1964). Five components (dilatation, effacement, station, consistency, position) are each scored 0–3 (or 0–2) and summed to a total of 0–13; higher scores predict a higher likelihood of successful induction and vaginal delivery.
Bishop = Dilatation (0–3) + Effacement (0–3) + Station (0–3) + Consistency (0–2) + Position (0–2) → total 0–13
0–13; a score ≥ 8 is traditionally considered favorable for induction, and a modified score ≥ 6 is often used as the threshold for a reasonable chance of successful induction.
The Bishop score (1964) quantifies cervical favorability for induction using dilatation, effacement, fetal station, consistency, and position. Scores ≥ 8 are traditionally considered favorable; a modified Bishop score ≥ 6 is commonly used as an acceptable threshold in current practice. It is a bedside examination score, not a diagnostic test.
Specialty
ObstetricsCategory
Obstetrics & GynecologyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
0–13; a score ≥ 8 is traditionally considered favorable for induction, and a modified score ≥ 6 is often used as the threshold for a reasonable chance of successful induction.
| Classification | Range |
|---|---|
Unfavorable traditional Bishop | 0–5 |
Intermediate traditional Bishop | 6–7 |
Favorable traditional Bishop | 8–13 |
Scores cervical readiness for induction of labor (Bishop 1964) using dilatation, effacement, station, consistency, and position, summing to a total of 0–13 to predict the likelihood of successful induction and vaginal delivery.
A total of 8 or higher is traditionally considered favorable for induction; a modified Bishop score of 6 or higher is used in many current protocols. Scores of 0–5 indicate an unfavorable cervix, for which cervical ripening (pharmacologic or mechanical) is typically recommended before oxytocin.
The Bishop score is the most widely used bedside assessment of cervical favorability for induction, guiding the choice between direct oxytocin and cervical ripening and informing counseling about induction success.
A primigravid woman at 41 weeks undergoes a pre-induction cervical exam: dilatation 2 cm (2), effacement 70% (2), station −1 (2), soft consistency (1), anterior position (1).
Inputs:
Bishop score 8/13 — favorable cervix; a high likelihood of successful induction and vaginal delivery.
A score of 8 or higher is traditionally considered favorable; a modified Bishop score of 6 or higher is often used as the threshold at which induction is likely to succeed.
A low score (unfavorable cervix) suggests cervical ripening is warranted before oxytocin, using pharmacologic agents or mechanical methods, then reassessment.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. Induction decisions require the full clinical picture, including maternal and fetal indications, and should guide — not replace — clinical judgment.